Advertisement

International Journal of Clinical Pharmacy

, Volume 38, Issue 1, pp 7–9 | Cite as

Colloidal silica-induced hypersensitivity: myth or reality

  • Nadia Ben FredjEmail author
  • Najeh Ben Fadhel
  • Amel Chaabane
  • Zohra Chadly
  • Haifa Ben Romdhane
  • Abderrazzek Boughattas
  • Karim Aouam
Case Report

Abstract

Background Many excipients have been reported to induce drug hypersensitivity (e.g. colouring additives, preservatives). Colloidal silica has never been reported to induce drug hypersensitivity reactions. Case report We report herein a 40-year-old patient who developed a skin eruption 2 days after Voltarene® (diclofenac) intake, confirmed by a positive patch test. Investigation of cross reactivity, assessed by patch testing to other non steroidal anti-inflammatory drugs, have showed a positive reaction only to piroxicam (Piroxen®), ketoprofen (Oki®) and indometacin (Indocid®). A hypersensivity to colloidal silica, a common excipient, was suspected. A patch test to this compound was performed showing a positive reaction. Conclusion Colloidal silica, a compound widely used in drug manufacturing, could be another culprit excipient in inducing skin hypersensitivity reactions.

Keywords

Colloidal silica Drug hypersensitivity reaction Patch test 

Notes

Acknowledgments

The authors are greatly indebted to Professor Adel Rdissi for his help with improving the language used in this article.

Funding

None.

Conflicts of interest

None.

References

  1. 1.
    Barbaud A. Place of excipients in systemic drug allergy. Immunol Allergy Clin North Am. 2014;34(3):671–9.CrossRefPubMedGoogle Scholar
  2. 2.
    Rogkakou A, Guerra L, Scordamaglia A, Canonica GW, Passalacqua G. Severe skin reaction due to excipients of an oral iron treatment. Allergy. 2007;62(334–5):16.Google Scholar
  3. 3.
    Zuberbier T, Edenharter G, Worm M, Ehlers I, Reimann S, Hantke T, et al. Prevalence of adverse reactions to food in Germany—a population study. Allergy. 2004;59:338–45.CrossRefPubMedGoogle Scholar
  4. 4.
    Pestana S, Moreira M, Olej B. Safety of ingestion of yellow tartrazine by double blind placebo controlled challenge in 26 atopic adults. Allergol Immunopathol (Madr). 2010;38:142–6.CrossRefGoogle Scholar
  5. 5.
    Bhatia MS. Allergy to tartrazine in psychotropic drugs. J Clin Psychiatry. 2000;61:473–6.CrossRefPubMedGoogle Scholar
  6. 6.
    Mumoli N, Cei M, Luschi R, Carmignani G, Camaiti A. Allergic reaction to Croscarmellose sodium used as excipient of a generic drug. QJM. 2011;104(8):709–10.CrossRefPubMedGoogle Scholar
  7. 7.
    Rubinger D, Friedlander M, Superstine E. Hypersensitivity to tablet additives in transplant recipients on prednisone. Lancet. 1978;23:689.CrossRefGoogle Scholar
  8. 8.
    Barbaud A, Waton J, Pinault AL, et al. Cutaneous adverse drug reactions due to delayed sensitization to carboxymethylcellulose. Contact Dermat. 2011;64:294–7.CrossRefGoogle Scholar
  9. 9.
    Swerlick RA, Campbell CF. Medication dyes as a source of drug allergy. J Drugs Dermatol. 2013;12(99–102):15.Google Scholar
  10. 10.
    Alison H, Beverley DG. Pharmaceutical excipients—where do we begin? Aust Prescr. 2011;34:112–4.CrossRefGoogle Scholar
  11. 11.
    Martindale. The complete drug reference, vol. 37. London: Pharmaceutical Press; 2011.Google Scholar
  12. 12.
    Mikkelsen H, Larsen JC, Tarding F. Hypersensitivity reactions to food colours with special reference to the natural colour annatto extract. Arch Toxicol. 1978;1:141–3.CrossRefGoogle Scholar
  13. 13.
    Mori F, Barni S, Pucci N, Maria E, Martino M, Novembre E. Cutaneous adverse reactions to amoxicillin-clavulanic acid suspension in children. Curr Drug Saf. 2012;7:87–91.CrossRefPubMedGoogle Scholar

Copyright information

© Koninklijke Nederlandse Maatschappij ter bevordering der Pharmacie 2015

Authors and Affiliations

  • Nadia Ben Fredj
    • 1
    Email author
  • Najeh Ben Fadhel
    • 1
  • Amel Chaabane
    • 1
  • Zohra Chadly
    • 1
  • Haifa Ben Romdhane
    • 1
  • Abderrazzek Boughattas
    • 1
  • Karim Aouam
    • 1
  1. 1.Pharmacology departmentFaculty of MedicineMonastirTunisia

Personalised recommendations